Minnesota, 2015

Lightning Strike in Minnesota, August 6, 2015

August 6, 2015 · NWS ARX · 1 event in 1 county or zone

Thunderstorms moved across southeast Minnesota during the evening hours of August 6th. A lightning strike from one of these storms hit a tree and then traveled along a gas line into a rural Mazeppa (Wabasha County) home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms moved across southeast Minnesota during the evening hours of August 6th. A lightning strike from one of these storms hit a tree and then traveled along a gas line into a rural Mazeppa (Wabasha County) home. A small fire inside the home was quickly extinguished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 6, 5:34 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 6, 5:34 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
634 PM CDT THU AUG 6 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 323 PM CDT THU AUG 6 2015

MAIN FORECAST CONCERNS ARE ON SHOWER AND THUNDERSTORM CHANCES
TONIGHT. FOCUS THEN TURNS TO SHOWER AND STORM CHANCES THROUGH THE
WEEKEND.

A SHORTWAVE TROUGH CURRENTLY OVER NORTHEAST SOUTH DAKOTA WILL MAKE
ITS WAY SOUTHEAST THIS EVENING INTO THE OVERNIGHT HOURS. THIS
FEATURE LOOKS TO BRING SCATTERED SHOWERS AND THUNDERSTORMS  TO
THE REGION LATE TONIGHT INTO FRIDAY. A RIBBON OF CAPE PUSHES
NORTHWARD AHEAD OF THE SHORTWAVE AND SURFACE LOW AND EDGES INTO
THE FORECAST AREA LATE TONIGHT WITH 0-1 KM MUCAPE VALUES OF
700-1500 J/KG POSSIBLE MAINLY ACROSS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND PORTIONS OF SOUTHWEST
WISCONSIN. THIS IS BASED OFF OF THE GFS40...WHICH SEEMS TO HAVE A
BETTER HANDLE ON DEWPOINTS VERSUS THE NAM. GIVEN THE LIMITED
AMOUNT OF CAPE AND SHEAR TO WORK WITH...NOT EXPECTING SEVERE
STORMS TONIGHT. MESOSCALE MODELS ARE SUGGESTING WE COULD SEE
COUPLE OF ROUNDS OF SHOWERS AND POSSIBLE STORMS. THE FIRST COULD
IMPACT THE REGION LATE THIS EVENING THEN A SECOND ROUND MOVES
THROUGH LATE TONIGHT INTO EARLY FRIDAY MORNING. THE 12Z ECMWF
WANTS TO TAKE THE BULK OF THE SHOWERS AND STORM FURTHER
NORTH...MAINLY ACROSS CENTRAL MINNESOTA THROUGH NORTHERN WISCONSIN
AND UPPER MICHIGAN. WILL LEAN TOWARD A CONSENSUS BLEND BETWEEN THE
CAMS AND THE ECMWF WHICH RESULTS IN HIGHER POPS MAINLY ALONG AND
NORTH OF THE INTERSTATE 90 CORRIDOR LATE TONIGHT INTO FRIDAY
MORNING. SHOWERS AND STORMS SHOULD SHIFT EAST OF THE REGION BY
LATE FRIDAY AFTERNOON WITH WEAK RIDGING BUILDING IN.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 323 PM CDT THU AUG 6 2015

FLOW ALOFT TURNS ZONAL THIS WEEKEND A FEW WEAK EMBEDDED SHORTWAVES
EXPECTED TO MOVE ACROSS THE REGION. THE BULK OF THE INSTABILITY
STAYS BOTTLED UP TO THE SOUTH OF THE INTERSTATE 80 CORRIDOR.
HOWEVER WE WILL HAVE SOME CAPE TO WORK WITH...WITH SURFACE BASES
VALUES OF 700 TO 900 J/KG. A WEAK WAVE LOOKS TO MOVE THROUGH
DURING THE DAY ON SATURDAY WITH ANOTHER POSSIBLY IMPACTING THE
AREA ON SUNDAY INTO SUNDAY NIGHT. BETTER FORCING MOVES IN LATE
SUNDAY INTO SUNDAY NIGHT AS A TROUGH SWINGS IN FROM THE NORTHERN
PLAINS SO EXPECTING THIS TIMEFRAME TO HOLD THE MOST PROMISE OF SEE
BENEFICIAL RAINFALL ACROSS THE FORECAST AREA. DRY NORTHWEST FLOW
RETURNS LATE MONDAY INTO TUESDAY AS A HIGH AMPLITUDE RIDGE BUILDS
ACROSS THE CENTRAL CONUS. DRY WEATHER IS THEN EXPECTED FROM MONDAY
NIGHT ALL THE WAY THROUGH THURSDAY WITH HIGH PRESSURE IN CONTROL.
VALLEY FOG LOOKS TO BE THE MAIN FORECAST CONCERN FOR NEXT WEEK
WITH HIGH PRESSURE OVERHEAD. BASED ON THE ECMWF...WEDNESDAY
MORNING AND THURSDAY MORNING LOOK TO BE THE MOST FAVORABLE TIMES
FOR THIS VALLEY FOG POTENTIAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 634 PM CDT THU AUG 6 2015

700 MB MOISTURE TRANSPORT ASSOCIATED WITH A SHORT WAVE TROUGH WILL
PRODUCE SHOWERS AND THUNDERSTORMS NORTH OF INTERSTATE 90 THIS
EVENING. DURING THE OVERNIGHT...ANOTHER SHORT WAVE TROUGH LOCATED
OVER SOUTHEAST SOUTH DAKOTA WILL BRING ANOTHER ROUND OF SHOWERS
AND STORMS. THIS IS THE SYSTEM THAT LOOKS TO BRING SHOWERS AND
STORMS TO THE TAF SITES. AT THIS TIME...IT LOOKS LIKE THIS SHOULD
OCCUR AT KRST BETWEEN 07.05Z AND 07.10Z...AND AT KLSE BETWEEN
07.09Z AND 07.14Z. THESE STORMS MAY BRING A PERIOD OF IFR/MVFR
CEILINGS AND VISIBILITIES. THE CONFIDENCE WAS NOT HIGH ENOUGH TO
INCLUDE THIS IN THE TAFS AT THIS TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...BOYNE
Hazardous weather outlook, Aug 6, 3:55 AM CST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
455 AM CDT THU AUG 6 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
455 AM CDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS COULD BE STRONG
AT TIMES BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW LINGERING THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING...
BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

THERE IS ALSO A CHANCE FOR A FEW THUNDERSTORMS SATURDAY INTO
MONDAY...BUT THE THREAT FOR SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

SHEA

The radar

The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wabasha

When
August 6, 9:25 PM CST
Where
Wabasha County, 1.74 mi SW of Bellechester
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
44.352, -92.545

Lightning hit a tree and then traveled along a gas line into a rural Mazeppa home. A small fire was started inside the house that was quickly extinguished.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595585.